Minnesota, 2018

Heavy Snow in Minnesota, November 9, 2018

November 9, 2018 · NWS DLH · 1 event in 1 county or zone

The lake effect snow of November 9-10 was the first major event along western Lake Superior for the season. A band of lake effect snow developed over the North Shore of Lake Superior along the Gunflint Trail to Grand Portage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The lake effect snow of November 9-10 was the first major event along western Lake Superior for the season. A band of lake effect snow developed over the North Shore of Lake Superior along the Gunflint Trail to Grand Portage. Grand Portage reported 12 at 0845 on the 9th, while the Golden Eagle Lodge on the Gunflint Trail reported 7.4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 8, 11:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 8, 11:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1137 PM CST Thu Nov 8 2018

.UPDATE...
Issued at 848 PM CST Thu Nov 8 2018

We moved the starting time of the Winter Advisory for Bayfield
County to start at 03Z. There is a lake enhanced band of snow over
western Lake Superior that will affect portions of the northern
Bayfield County shore. Snowfall rates may be briefly heavy as this
band moves through this evening.

We increased POPs elsewhere as well as light snow/flurries
continued but accumulations will be limited over northern
Minnesota with the exception of the Arrowhead.

&&

.SHORT TERM...(This evening through Friday)
Issued at 252 PM CST Thu Nov 8 2018

An early season storm could produce a brief period of very
intense snowfall rates across the south shore, leading to over a
foot of snow possible for the Wisconsin snow belt region.
Elsewhere, mainly cloudy skies with a chance for light snow
through Friday, then skies finally clear out Friday night.
Temperatures continue the general falling trend over the past few
days, with lows in the single digits above zero on Friday night -
International Falls will likely fall to the single digits for the
first time since early April.

On the synoptic scale there appears to be excellent model
agreement on a deep mid-level longwave trough moving from central
Manitoba today towards the Upper Great Lakes region on Friday.
This will cause a surface low over Lake Superior to deepen,
pulling in low/mid level moisture across the mid and lower
Mississippi River valley north around the low. While the air aloft
is already fairly cold, this mid/upper level trough will bring in
even colder temps aloft, with 850mb temps around -12 to -18C. As
the low deepens, the low level moisture will wrap around it,
taking a roundabout trip across much of eastern Lake Superior
before being focused into western Lake Superior and - for a brief
4-8 hour period - aimed right at northwest Wisconsin. Water
temperatures around 40F (+4 C) will result in lake-air differences
well in excess of the usual 13C threshold typically needed for
lake effect processes. The intense low level convergence, lake
enhancement, and strong broad-scale lift provided by the PVA of
the incoming mid-level trough will lead to a period of very heavy
snowfall across the south shore of Lake Superior on Friday, with
the most intense snow rates along the snow belt region of northern
Iron and Ashland county where the elevation rise will contribute
to the highest snowfall amounts.

Best timing for snowfall will be on Friday, but especially from
10 AM to 6 PM when the most intense winds and snowfall rates are
expected. Amounts around 6 to 12+ inches along the snow belt, with
another local maxima of around 3-5 inches across the higher
terrain of the Bayfield Peninsula (northern Bayfield county).
Elsewhere along the south shore amounts will be much less, and
right along the lake (like the communities of Ashland and
Bayfield) amounts will be around 2-4 inches at most.

High pressure will quickly build in from the west Friday night
leading to clearing skies and rapidly falling temperatures. Lows
Friday night near zero in a few of the usual cold spots across
northern Minnesota.

.LONG TERM...(Friday night through Thursday)
Issued at 252 PM CST Thu Nov 8 2018

Upper level and surface ridging cover the forecast area on Saturday
with some sunshine in the morning. Clouds will be on the increase in
the afternoon ahead of the next upper short wave. This next short
wave will move across the region Saturday night as a surface low
drifts into west central Minnesota. Scattered snow showers are
expected as moisture will be limited with this feature. This trof
weakens as it moves through Wisconsin on Sunday. Meanwhile, a second
amplifying trof follows behind and moves into Minnesota in the
afternoon. Embedded pieces of vorticity will accompany these trofs
and provide enough lift to generate isolated to scattered snow
showers. The surface low moves into east central Wisconsin and
weakens as drier high pressure builds in from the West. Amounts will
again be light with marginal moisture. Model differences begin
Sunday night and linger through Tuesday. The GFS has a deepening
closed upper low, the ECMWF has a digging upper long wave trof, the
GEM is in between. A blend of these solutions results in low chance
pops for snow showers Sunday night through Tuesday. Upper level and
surface ridging arrive Tuesday afternoon and lingers through Tuesday
night. Model variability persist Wednesday with the upper level
features, but some agreement is seen in the surface features with
high pressure nearby. Maintained the blended approach through
Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CST Thu Nov 8 2018

The upper trough was over the eastern Dakotas/western Minnesota
area as of late evening per latest water vapor imagery. A closed
upper low will form as the trough axis shifts east over the
Northland on Friday then the low/trough will exit the area Friday
night. There were a few breaks in the clouds the Brainerd
Lakes/Walker/Pine River region but overall low VFR and MVFR
ceilings are expected tonight into much of Friday. Areas of light
snow or flurries will occur with the lowest visibility over
northwest Wisconsin. Winds will be veering to northerly through
the period and lake effect snow will increase along the South
Shore, especially in the snowbelt region of Ashland and Iron
Counties. The wind will be gusty through the day Friday then
decrease Friday night as a ridge moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  18  24   9  24 /  50  40  10  10
INL  16  22   4  22 /  50  40   0  10
BRD  13  23   7  24 /  50  30  10  20
HYR  17  26  10  26 /  80  60  30   0
ASX  21  28  15  27 /  80  70  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 AM Friday to 6 AM CST Saturday for
     WIZ003-004.

     Winter Weather Advisory until midnight CST Friday night for
     WIZ002.

MN...None.
LS...Small Craft Advisory from 9 AM Friday to 9 AM CST Saturday for
     LSZ121-146>148.

     Small Craft Advisory from noon to 10 PM CST Friday for
     LSZ142>145.

     Small Craft Advisory from 9 AM to 10 PM CST Friday for LSZ140-
     141.

&&

UPDATE...Melde
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...Melde
Hazardous weather outlook, Nov 8, 8:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
817 PM CST Thu Nov 8 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
817 PM CST Thu Nov 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Light to moderate snowfall will occur tonight across the
Minnesota Arrowhead and across parts of northwest Wisconsin,
especially across the Bayfield Peninsula. Total overnight snowfall
amounts of around an inch or two are possible, with less than an
inch expected elsewhere across the Northland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Significant snowfall will impact parts of the South Shore on
Friday. Heavy snowfall rates over one inch per hour will impact
the Wisconsin snow belt region in northern Iron and Ashland
counties, producing 6 to 12 inches of snowfall with locally higher
amounts possible. Outside of the snowbelt region, around 2 to 4
inches of snowfall are possible. Strong winds and heavy snowfall
rates will result in near zero visibility at times Friday
afternoon, especially in northern Iron and Ashland county where a
Winter Storm Warning is in effect. A Winter Weather Advisory is
also in effect for Bayfield county.

South shore snow ends from west to east Friday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-091130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
817 PM CST Thu Nov 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty north to northwest winds Friday through Saturday morning
will create hazardous conditions, especially for small craft. A
Small Craft Advisory is in effect and Gale Warnings may be needed
for portions of the nearshore waters. See the latest Marine
Weather Message and Nearshore Marine Forecast for more details.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
November 9, 1:00 AM CST to 10:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall of 12 was reported 1 mile NNW of Grand Portage.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793364.